Illinois, 2001

Hail in Illinois, April 6, 2001

April 6, 2001 · NWS DVN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 6, 2:10 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Apr 6, 2:10 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 AM CDT FRI APR 6 2001

FIRST NEAR TERM CONCERN IS AREAS OF DENSE FOG ACRS NORTHERN PORTIONS
OF CWA WHERE SKIES HAVE PARTIALLY CLEARED ALONG AND JUST BEHIND SFC
BOUNDARY...WILL GO WITH DENSE FOG ADVISORY THIS MORNING ACRS THE
NORTHERN THIRD...EXCEPT PORTIONS OF NORTHWEST IL.

LATEST SFC AND MSAS ANALYSIS INDICATING BOUNDARY SLIPPING ACRS
FAR EAST IA ATTM...ON LEE SIDE OF SFC RIDGE CENTER OVER MN AND EAST
SD. MOISTURE CONVERGENCE EAST OF THIS FEATURE...ALONG WITH
SOUTHWESTERLY LLJ AND WAA FUELING STORM ACTIVITY OVER NORTHEAST IL
ATTM. OTHER ACTIVITY OF CONCERN ARE ELEVATED STORMS OVER NORTHEAST
NE...BUILDING TOWARD NORTHWEST IA. THIS OCCURRING ON NOSE OF A MORE
SOUTHERLY LLVL JET AND MOISTURE TRANSPORT UP THE PLAINS AND OVER SFC
BOUNDARY...WHICH IS DRAPED ACRS NORTHERN KS...INTO NORTHWEST AND
NORTH CENTRAL MO ATTM. MSAS INDICATING NICE MOISTURE CONVERGENCE
AXIS ALONG THIS FRONT. RIDGE AXIS OVER NORTHWEST IA MAY BE
DEFLECTING ACTIVITY TO NORTHEAST...BUT PRESSURE FALLS BLEEDING
EAST ALONG IA/MO BORDER...ALONG AND JUST NORTH OF SFC BOUNDARY...IS
TROUBLING AND SUGGESTS ONGOING(AND YET TO DEVELOP) ACTIVITY SHOULD
BUILD EAST TOWARD THE CWA AS MORNING PROGRESSES. ETA SUGGESTS
INCREASED 1000-H85 THTA-E CONVERGENCE ACRS SOUTH CENTRAL IA BY 18Z
TODAY...ON NOSE OF A LLVL THTA-E AXIS. THIS COMBINED WITH SOME LEAD
VORT ENERGY EJECTING OUT OF CENTRAL PLAINS AND OVER IA...SHOULD
IGNITE ADDITIONAL STORM ACTIVITY SOUTHEAST OF ONGOING CONVECTION...
ACRS CENTRAL-SOUTH CENTRAL IA THIS MORNING. BAKING H85 FLOW OVER
BOUNDARY TODAY TO MORE OF A SOUTHERLY DIRECTION SHOULD ALSO ACT
TO FEED ACTIVITY. AS SFC RIDGE BUILDS EAST OVER TO THE WESTERN GRT
LKS...SFC BOUNDARY TO MAKE LITTLE HEAD WAY NORTH...AND SHOULD BE
CONFINED TO GENERAL MO/IA BORDER REGION...MAYBE CREEPING ACRS FAR
SOUTHERN IA BY 00Z THIS EVENING...AS MAIN UPPER SYSTEM SHEARS OUT
ACRS THE CENTRAL PLAINS. LLVL CONVERGENCE ALONG BOUNDARY SHOULD
REALLY INCREASE THIS AFTERNOON....DUE TO SQUEEZE PLAY WITH HIGH TO
THE NORTHEAST. MAIN SVR THREAT TODAY TO CONTINUE TO BE HAIL...
ALTHOUGH CONVECTION TO BECOME SFC BASED ACRS THE SOUTHERN CWA TOWARD
EVENING WITH INCREASING SBCAPES 1500-2000 J/KG ACRS THOSE AREAS...
SUGGESTING WIND POTENTIAL THERE AS WELL. ALL IN ALL...ROUNDS OF
CONVECTIVE ACTIVITY SEEM LIKELY ALONG AND NORTH OF BOUNDARY...AND
THUS...ACRS THE CWA TODAY AND THIS EVENING.

AS DEEPENING AND VERTICALLY STACKED LOW SYSTEM SHIFTS TO IA/MN/SD
TRI-STATE REGION BY 12Z SAT...SFC BOUNDARY WILL FINALLY LIFT NORTH
TO MN/IA BORDER-SOUTHERN WI OVERNIGHT...TAKING PRECIP FOCAL POINT
AXIS WITH IT. ALTHOUGH MODELS DON'T SHOW IT...SOME CONCERN PLAINS
ACTIVITY/SQUALL LINE MAY PUSH ACRS SOUTHWEST IA...INTO CENTRAL AND
NORTHEAST IA LATE TONIGHT. DRY SLOT SHOULD WHIRL ACRS PORTIONS OF CWA
LATER TONIGHT AND SAT MORNING...SETTING UP WIND MACHINE AS LLVL AND
MID LEVEL ISOBARS MATCH UP FOR GOOD DOWNWARD MOMENTUM TRANSFER.
SOUTHWESTERLY H85 FLOW INCREASES TO 60 KTS ACRS PORTIONS OF THE CWA
ON SAT...AND WITH SOME SUN AND MOMENTUM TRANSFER....WIND ADVISORY A
GOOD BET...WITH HIGH WIND WARNING NOT OUT OF QUESTION. GUSTS 45 TO
50 MPH SUGGESTED BY ETA.

COORDINATED WITH...ARX...THANX.

.DVN...
IA...FOG ADVISORY EARLY THIS MORNING/TIL 9 AM/ NORTHEAST IA.
IL...FOG ADVISORY EARLY THIS MORNING/TIL 9 AM/ JO DAVIESS COUNTY.
MO...NONE	.

JDH

In the hours before

Special weather statement, Apr 6, 4:30 AM CST, 5 hours 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CDT FRI APR 6 2001

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND THIS EVENING...HIGH
GRADIENT WINDS ON SATURDAY...

DENSE FOG WILL HAMPER THIS MORNINGS COMMUTE TO WORK ALONG AND NORTH
OF ROUTE 30. VISIBILITIES WILL BE REDUCED TO A QUARTER MILE OR
LESS ACROSS THESE LOCATIONS...BUT SHOULD IMPROVE AFTER 9 AM. THE
NEXT AND MAIN CONCERN FOR TODAY WILL BE ROUNDS OF THUNDERSTORMS
THAT WILL AFFECT THE AREA. A SEMI-STATIONARY FRONTAL BOUNDARY...
LYING WEST-TO-EAST ACROSS NORTHERN MISSOURI...WILL TRY TO LIFT
NORTHWARD TODAY. HIGH PRESSURE TO THE NORTH ACROSS MINNESOTA AND
WISCONSIN...WILL PUT THE SQUEEZE PLAY ON THE FRONT...ALLOWING IT TO
ONLY CREEP ACROSS FAR SOUTHERN IOWA AND WEST CENTRAL ILLINOIS BY THIS
EVENING. WARM AND MOIST FLOW FROM THE SOUTH WILL CONTINUE TO SLAM
INTO...AND OVER THIS FRONTAL BOUNDARY TODAY. THIS CONVERGENCE
COMBINED WITH DISTURBANCES ALOFT FROM THE CENTRAL PLAINS...WILL
IGNITE ROUNDS OF THUNDERSTORMS ALONG AND NORTH OF THE FRONT TODAY.
SOME STORMS HAVE ALREADY FORMED...AND ARE PROGRESSING QUICKLY
ACROSS CENTRAL IOWA. THESE STORMS...IF THEY HOLD TOGETHER...WILL
AFFECT AREAS WEST OF THE MISSISSIPPI RIVER AND ALONG AND NORTH OF
INTERSTATE 80 FROM 730 AM...TO 930 AM...AND EAST OF THE MISSISSIPPI
RIVER AFTER 930 AM. HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER
WILL BE THE MAIN THREAT FROM THESE MORNING STORMS.

ADDITIONAL STORMS SHOULD FIRE AS THE DAY PROGRESSES...EITHER WEST OF
THE AREA ACROSS CENTRAL IOWA...OR OVER THE LOCAL AREA ITSELF. THESE
ADDITIONAL STORMS SHOULD MOVE QUICKLY EAST ALONG AND NORTH OF THE
FRONTAL BOUNDARY AND AFFECT THE ENTIRE AREA...BRINGING ADDITIONAL
THREATS OF LARGE HAIL UP TO A INCH AND A HALF...AS WELL AS FREQUENT
CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN MAY LEAD TO SOME
URBAN AND SMALL STREAM FLOODING...ESPECIALLY IN AREAS THAT RECEIVE
REPEATED ROUNDS OF STORMS. AS THE FRONT PULLS NORTHWARD TO A
SIGOURNEY...TO PRINCETON ILLINOIS LINE BY THIS EVENING...STORMS SOUTH
OF THE BOUNDARY WILL BECOME SURFACE BASED AND ABLE TO PRODUCE
DAMAGING STRAIGHT LINE WINDS UP TO 65 MPH. AS THE BOUNDARY LIFTS
NORTH AS A WARM FRONT OVERNIGHT INTO SOUTHERN WISCONSIN AND EXTREME
NORTHERN IOWA...THE STORMS SHOULD END FROM SOUTH TO NORTH. HOWEVER...
CURRENT INDICATIONS SUGGEST THERE STILL WILL BE A THREAT OF SEVERE
WEATHER OVER MUCH OF THE AREA THROUGH AT LEAST MIDNIGHT.

THE STORM PREDICTION CENTER ADVISES THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT FOR THE ENTIRE AREA.

AS THE STRONG STORM SYSTEM MOVES OVER MINNESOTA LATE TONIGHT AND
SATURDAY...STRONG GRADIENT WINDS WILL FILTER IN SOUTH OF IT ACROSS
EASTERN IOWA AND NORTHWEST ILLINOIS. A SOUTH WIND WILL GUST UP TO
30 MPH BY LATE TONIGHT. ON SATURDAY...THE WIND WILL BECOME SOUTHWEST
AND INCREASE EVEN MORE...WITH SUSTAINED SPEEDS OF 25 TO 35 MPH
POSSIBLE...AND GUSTS OVER 40 MPH. A WIND ADVISORY MAY BE NEEDED FOR
SATURDAY...SO BE PREPARED.

SPOTTER ACTIVATION MAY BE NECESSARY THIS MORNING...THEN AGAIN THIS
AFTERNOON AND EVENING. STAY TUNED FOR LATER UPDATES AND POSSIBLE
WATCHES OR WARNINGS.

JDH

The radar

The Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
April 6, 10:20 AM CST
Where
Henry County, Galva
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -90.050

Nickel sized hail reported by trained storm spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243441.